A new health warning was issued this week as bleeding risks with aspirin antacids were discovered. The US Food and Drug Administration (FDA) has stated that in specific cases, antacids containing aspirin can cause severe stomach or intestinal bleeding.
The warning came as the FDA was informed about eight new cases of bleeding caused by over-the-counter aspirin-containing antacids since 2009. The issue was so severe that patients were required to undergo blood transfusions.
Aspirin was already known to cause stomach or intestinal bleeding. It is known as a non-steroidal anti-inflammatory drug or NSAID. But some people may not have realized that aspirin is now included in stomach medicines such as antacids. These over-the-counter drugs can have serious adverse effects.
People with the highest bleeding risks with aspirin antacids are those that:
- Have stomach ulcer or bleeding problems
- Are 60 or older
- Take anticoagulants
- Take steroids to reduce inflammation
- Consume alcoholic drinks each day
Symptoms of stomach or intestinal bleeding include vomiting blood, faint symptoms, abdominal pain, and black or bloody stools. If experiencing any of the symptoms, people are advised to see a physician right away. Apart from these warning signs for bleeding, it is also not normal to have frequent stomach pain or heartburn.
People seeking to get relief from indigestion are advised to read the Drug Facts label. If the product contains aspirin, it might be a better idea to look for something else. There are other antacids that do not contain aspirin and have minor side effects, if any.
The warning about the severe risk of bleeding that may come with taking aspirin-containing antacids was added on drug labels in 2009. It was added to all over-the-counter products that contain NSAIDs (nonsteroidal anti-inflammatory drugs).
The Food and Drug Administration is planning on convening an advisory committee of external experts to decide if additional regulatory action is needed. However, this will take place next year, in 2017. In the meantime, people are advised to read drug labels carefully and turn to antacids not containing aspirin.
Of the numerous over-the-counter medicines for heartburn and stomach problems that are safer for all individuals, we can list calcium carbonate and magnesium hydroxide. For frequent heartburn, other options are proton pump inhibitors or H2 blockers.
IMAGE SOURCE: Wikipedia